What is TSW Syndrome?
Topical Steroid Withdrawal Syndrome (TSWS), also known as Topical Steroid Addiction (TSA) or Red Skin Syndrome (RSS), is a debilitating condition that can arise from the use of topical steroids to treat a skin problem, such as eczema. This condition can also arise from topical steroid use in individuals with no prior skin condition; such as with cosmetic use for skin bleaching or to treat acne, or in the case of caregivers who neglect to wash their hands after applying topical steroids on someone else.
Topical steroids are also called topical corticosteroids, glucocorticosteroids, and cortisone. They come in many different preparations including creams, ointments, oils, gels, and lotions. Some are sold over-the-counter; others require a doctor’s prescription.
Topical Steroid Withdrawal Syndrome is characterized by red, itchy, burning skin that can appear after ceasing topical steroid treatments, or even between treatments. Topical steroids are effective for a period of time to treat the skin condition. As time passes, however, applying topical steroids results in less and less clearing. The original problem escalates as it spreads to other areas of the body. This “progression” is often mistaken for worsening eczema, contact dermatitis, an infection, or an allergic reaction. However, a cluster of non-skin related symptoms also emerge, constituting a syndrome — not solely a skin condition. TSW Syndrome comes with severe secondary complications, requiring multiple daily interventions for a protracted period of time. Many sufferers are bedridden and housebound for months to years before symptoms abate.
TSW Syndrome is an iatrogenic condition, which means it is a condition caused inadvertently by a medical treatment. Not everyone who uses topical steroids will develop TSWS. It is unclear why some individuals experience TSWS secondary to topical steroid therapy and why others do not.
Why is TSW Syndrome sometimes called “Topical Steroid Addiction” or “Red Skin Syndrome”?
The terms Red Skin Syndrome (RSS), Topical Steroid Addiction (TSA), and Topical Steroid Withdrawal (TSW) are often used interchangeably, and sorting out the acronyms can get a little confusing. Each of these terms has a slightly different meaning, so some background can be helpful.
ITSAN uses the term Topical Steroid Withdrawal Syndrome (TSW Syndrome) as the umbrella term for the condition and its many phases. We defer to medical consensus on naming, and hope for such consensus to emerge in the near future.
Topical Steroid Addiction (TSA)
The term “addiction” is used to describe a situation that includes both 1) increased tolerance to a given substance and 2) well-defined physiological symptoms upon withdrawal. “Topical Steroid Addiction” describes the origin of TSW Syndrome, in which the body develops tolerance to topical steroid therapy— requiring more of the drug to be used to achieve the previous therapeutic benefit, and causing the skin to “rebound” upon withdrawal. The medical term for becoming tolerant or resistant to treatment is “tachyphylaxis.”
The “rebound effect’ or “rebound phenomenon” is defined as the emergence or re-emergence of symptoms that were either absent or controlled while taking a medication, but appear when that same medication is discontinued, or reduced in dosage. In the case of re-emergence, the severity of the symptoms is often worse than pretreatment levels.
Red Skin Syndrome (RSS)
Red Skin Syndrome (RSS) or Red Burning Skin Syndrome (RBSS) is a term which refers to the vasodilation of capillaries of the skin as a steroid withdrawal symptom, causing full body redness or flushing as well as painful burning and stinging. “Red” in this sense means inflamed. Not every skin tone will look “red” when inflamed, so this term is not universally descriptive.
Topical Steroid Withdrawal (TSW)
“Withdrawal,” in reference to medication, is defined as a group of symptoms that occur after stopping or reducing intake of a drug. “Topical Steroid Withdrawal Syndrome” refers to the symptoms that occur when someone ceases topical steroid use, reduces potency, applies topical steroids to fewer areas of the body, or applies them less often. Weaning, stepping down or ceasing use can all cause varying degrees of withdrawal symptoms. The cluster of shared symptoms during withdrawal is why TSW Syndrome is known as a “syndrome.”
In the ITSAN community, the term “TSW” is also used to reflect the treatment name and time frame of the withdrawal phase. For example, “6 months TSW” refers to the time that has passed since ceasing topical steroid treatment and beginning topical steroid withdrawal.
What are the most common symptoms of TSW Syndrome?
The symptoms of TSWS fall into two categories: symptoms that appear while using topical steroids and those that appear after discontinuing topical steroid use – even when just taking a break between treatments.
- ‘Rebound’ redness between applications
- Rashes spreading and developing in new areas of the body
- Intense itching, burning, stinging
- Failure to clear with usual course of treatment, requiring a higher potency topical steroid to achieve progressively less clearing.
- Increased allergic response
- Skin flushing bright red, resembling a sunburn
- Visible and measurable flaking of skin – appears to be ‘snowing’
- Oozing exudate
- Skin cycling between oozing, swelling, burning, and flaking
- Red sleeves: (arms/legs become red and inflamed, sparing palms/soles)
- Thermoregulation altered (feeling too cold or too hot)
- Hypersensitivity of the skin to water, movement, moisturizer, fabrics, temperature, etc.
- Nerve pain, sometimes described as “sparklers” or “zingers”
- Enlarged lymph nodes
- Eye dryness and irritation
- Skin atrophy (often manifesting as “elephant wrinkles“)
- Hair loss: (head and/or body)
- Insomnia and altered body clock
- Appetite changes
- Emotional fluctuations, depression, anxiety
What are treatment options?
Since TSW Syndrome is an iatrogenic condition caused by the use of topical steroids, proper management of the condition requires cessation of topical steroid treatment. In addition, a supportive doctor can help his or her patient navigate comfort measures, infection prevention, pain/itch management, anxiety therapies, sleep aids, and/or other appropriate medical interventions, as indicated.
The time period required to recover from TSWS is individual, but is usually protracted and measured in months to years. As of this publication, there have been no proven medications or methods of treatment that speed up or quickly cure TSWS. Available physician treatments address physical and emotional comfort, function and infection control. This condition resolves over time, and resolution of withdrawal symptoms varies on a case-by-case basis. However, many people report complete, long-term clearance and relief of associated symptoms once the withdrawal phase is complete.
What can I do if I suspect I have TSW Syndrome?
It is important to consult your doctor to discuss the possible risks of ceasing topical steroids. While adrenal suppression and HPA axis suppression generally resolve by ceasing topical steroid therapy, caution must be exercised. Stopping topical steroids when the adrenal glands are severely depressed can risk adrenal crisis, which is life-threatening. Your doctor can run tests to determine cortisol levels and adrenal function prior to cessation of topical steroids and can continue follow-up during your withdrawal. Reading relevant research from scholarly, peer-reviewed journals will help you learn more about this condition. Finding a support group or joining online communities may offer additional support.
ITSAN.org is a resource for doctors, patients, and caregivers. Seek medical advice directly from your doctor.
This information is provided as a service to patients and parents of patients who have TSWS. It is not intended to supplement appropriate medical care, but instead to complement that care with guidance in practical issues facing patients and parents. Neither ITSAN, its Board of Directors, nor support group members and officials endorse any treatments or products reported here. All issues pertaining to the care of patients with TSWS should be discussed with a physician experienced in the treatment of this skin disorder.
The Textbook of Atopic Dermatitis on rebound flare and TSWS:
Other names for TSWS
Topical Steroid Withdrawal Syndrome is an emerging diagnosis, and has been described using a number of different terms. Click the link to see an example where each term is used:
- Topical Steroid Addiction (TSA)
- Steroid Addiction
- Corticosteroid Addiction
- Topical Corticosteroid Addiction (TCS Addiction)
- Steroid Addiction Syndrome
- Topical Corticosteroid Withdrawal (TCS Withdrawal)
- Topical Corticosteroid Withdrawal Syndrome (TCS Withdrawal Syndrome)
- Topical Steroid Damaged Facies (TSDF)
- Red Burning Skin Syndrome
- Steroid Dermatitis
- Steroid-Induced Dermatitis (SID)
- Steroid Dermatitis Resembling Rosacea
- Steroid- Induced Rosacea-like Dermatitis (SIRD)
- Steroid-induced Rosacea-like Eruption
- Topical Corticosteroid-Induced Rosacea-like Dermatitis (TCIRD)
ITSAN uses the term Topical Steroid Withdrawal Syndrome (TSWS) as the umbrella term for the condition and its many phases. We defer to medical consensus on naming, and hope for such consensus to emerge in the near future.